New York, 2003Flash Flood in New York, August 9, 2003
August 9, 2003 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 2:35 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 9, 2:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SAT AUG 9 2003
ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT
SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL
TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD
TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG
WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY
OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME
PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS
WARRANTED.
SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA
DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC
FOR MORNING HOURS.
SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL
CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON
IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION
LATE DAY.
EXTENDED PERIOD (MON NGT - SAT)
MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK.
ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME
TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING
OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE
THEM TUES NIGHT. MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE
PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR
(FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS. ONCE THE
SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END
OF THE WEEK.
AVIATION...
SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS
AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN
LIFR...AT ANY TIME. AS FLOW OFF ATLANTIC INCREASES PREVAILING
CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING. CEILINGS WILL
CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND
SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER
MIDNIGHT.
.BGM...FLOOD WATCH THOUGH TONIGHT...
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072.
SHORT TERM...RRM
EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 5:52 AM EST, 10 hours 8 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM SAT AUG 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME
HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING
OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS.
.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Special weather statement, Aug 9, 10:15 AM EST, 5 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT SAT AUG 9 2003
...THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS THIS AFTERNOON AND
EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...
A JUICY AIRMASS REMAINS OVER THE REGION AGAIN TODAY WITH
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE SLOW MOVERS AND HAVE THE POTENTIAL TO
PRODUCE LOCALLY EXCESSIVE RAINFALL.
SINCE MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS...ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS AND LOW-LYING AREAS. THE CENTRAL SOUTHERN TIER HAS
RECEIVED THE GREATEST RAINFALL RECENTLY AND IS THEREFORE MOST
SENSITIVE TO ANY ADDITIONAL RAINFALL.
IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.
MUNDSCHENK
Special weather statement, Aug 9, 3:40 PM EST, 20 minutes before
NYZ009-037-092145-
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SAT AUG 9 2003
...THUNDERSTORMS WITH GUSTY WIND MOVING THROUGH THE AREA...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WIND AND TORRENTIAL RAIN NEAR WEST OF
THE ROME/UTICA AIRPORT...MOVING NORTHWEST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
TABERG AND LEE AT 500 PM.
BOONVILLE AT 505 PM.
GLENMORE AND BLOSSVALE AT 515 PM.
CAMDEN AND FLORENCE AT 530 PM.
THE THUNDERSTORMS MAY PRODUCE EASTERLY WIND GUSTS TO 50 MPH, AND ONE
TO TWO INCHES OF RAINFALL IN A ONE HOUR PERIOD.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
GILT
Flash Flood, Oneida
- When
- August 9, 4:00 PM EST to 6:45 PM EST
- Where
- Oneida County, Oriskany
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Thunderstorms dumped around 3 inches of rain in about 3 hours in central Oneida County. The heavy rain caused flash flooding of roads in Oriskany and Whiteboro. 2 to 3 feet of water was reported on a few roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, August 9, 20031 death · $1.3 million · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Flash Flooding in New York, August 9 to 10, 2003$13 million · 3 events
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9 to 10, 2003$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9, 20031 injured · $351,000 · 1 in hail · 4 events
- Flash Flood in New York, August 9, 2003$500,000 · 1 event
- Flash Flood in Ohio, August 9, 2003$450,000 · 1 event
- Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003$320,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, August 9, 2003$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332697.